Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Apr 18, 2004, 10:21 AM CDT for Iron County, Michigan. It was in force for 54 min. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 2004, 10:21 AM CDT (15:21 UTC)
- Expired
- Apr 18, 2004, 11:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Iron County, MI
The radar
The Marquette radar (KMQT), 83 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 10:50 AM CDT | HAIL 1.75 | Stambaugh, MI | |
| Apr 18, 10:50 AM CDT | HAIL 1.75 | Stambaugh, MI | |
| Apr 18, 10:55 AM CDT | HAIL 0.75 | Iron River, MI | |
| Apr 18, 10:55 AM CDT | HAIL 0.75 | Iron River, MI | |
| Apr 18, 10:59 AM CDT | HAIL 0.75 | 4 W Crystal Falls, MI | |
| Apr 18, 10:59 AM CDT | HAIL 0.75 | 4 W Crystal Falls, MI | |
| Apr 18, 11:00 AM CDT | HAIL 1 | Iron River, MI | |
| Apr 18, 11:00 AM CDT | HAIL 1 | Iron River, MI | |
| Apr 18, 11:05 AM CDT | HAIL 0.75 | Alpha, MI | |
| Apr 18, 11:05 AM CDT | HAIL 0.75 | Alpha, MI | |
| Apr 18, 11:15 AM CDT | HAIL 0.88 | Crystal Falls, MI | |
| Apr 18, 11:15 AM CDT | HAIL 0.88 | Crystal Falls, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
730
WUUS53 KMQT 181521
SVRMQT
MIC071-181615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1020 AM CDT SUN APR 18 2004
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IRON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN
* UNTIL 1115 AM CDT
* AT 1016 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES SOUTH OF WATERSMEET...OR 23 MILES WEST
OF IRON RIVER. THE STORM WAS MOVING EAST AT 50 MILES AN HOUR.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SMOKY LAKE AROUND 1025 AM CDT...
GOLDEN LAKE AROUND 1030 AM CDT...
BEECHWOOD...HAGERMAN LAKE AROUND 1035 AM CDT...
MINERAL HILLS...GIBBS CITY...IRON RIVER AROUND 1040 AM CDT...
AMASA AROUND 1055 AM CDT...
TRIANGLE RANCH AROUND 1100 AM CDT...
REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES
WHEN ACCOMPANIED BY STRONG WIND GUSTS.
$$
JLA
LAT...LON 4640 8812 4614 8812 4604 8882 4609 8898
4621 8898
WWW.CRH.NOAA.GOV/MQT/What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:25 AM CDT, 5 hours 56 minutes earlier.
Area forecast discussion, Apr 18, 4:25 AM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 525 AM EDT SUN APR 18 2004 .DISCUSSION... MAIN FCST CONCERNS ARE HVY RAIN AND SVR TSTM POTENTIAL TODAY/TONIGHT. WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW TROF OVER THE WRN CONUS WITH SYSTEM TAKING ON A BIT OF NEGATIVE TILT ATTM. DOWNSTREAM... CONFLUENT FLOW IS PRESENT FROM MANITOBA TO QUEBEC BTWN POLAR VORTEX OVER HUDSON BAY AND RIDGE OVER SERN CONUS. CONFLUENCE IS SUPPORTING SFC HIGH OVER ONTARIO THAT HELPED PUSH COLD FRONT S THRU GREAT LAKES YESTERDAY. FRONT IS RETURNING N AS A WARM FRONT AS WAA STRENGTHENS ACROSS THE PLAINS AHEAD OF ROCKIES TROF (LATEST RUC HAS 60-65KT LOW-LEVEL JET AIMING NE THRU NEBRASKA. SFC WARM FRONT CURRENTLY EXTENDS IA/MN BORDER TO FAR NRN IN. STRONG CONVECTION HAS BEEN FIRING N OF FRONT DURING THE NIGHT WITH INCREASING COVERAGE OF SHRA/TSRA FARTHER N THRU WI INTO UPPER MI. PER 00Z SOUNDINGS...AXIS OF PRECIPITABLE WATER UPWARDS OF 1 INCH EXTENDED FROM TX TO SRN MN (185 PCT OF NORMAL AT KMPX). MODELS IN GOOD AGREEMENT IN LIFTING WRN TROF NE INTO WRN LAKES TONIGHT WITH SYSTEM BECOMING POSITIVELY TILTED AS IT MOVES INTO MORE CONFLUENT FLOW. AT THE SFC...WARM FRONT WILL CONTINUE TO LIFT N TODAY...AND GFS AND EVEN ETA SHOW IT MOVING INTO UPPER MI THIS AFTN/EVENING. ETA LIFTS IT THRU ALL OF THE CNTRL AND ERN U.P. THIS EVENING AS SFC LOW TRACKS NE ACROSS WRN UPPER MI. SEEMS SOMEWHAT AGGRESSIVE...BUT MUCH WILL DEPEND ON EXTENT OF SHRA/TSRA ALONG FRONT. EXTENSIVE PCPN WOULD DELAY NWD MOVEMENT. GIVEN CONVECTIVE DEVELOPMENT ALONG FRONT SO FAR...FRONT MIGHT BE A LITTLE SLOWER THAN MODELS DEPICT. EVEN SO...FRONT SHOULD STILL MAKE IT THRU CNTRL/ERN SECTIONS THIS EVENING...RESULTING IN RISING TEMPS. IN THE HRLY GRIDS...HAVE BROUGHT TEMPS UP AS HIGH AS MID 60S BY MIDNIGHT OVER CNTRL AREAS...ERN AREAS WILL BE MODIFIED SOME BY MARINE LAYER OFF LAKE MICHIGAN. WOULDNT BE SURPRISED IF TEMPS RISE A LITTLE HIGHER THAN THAT GIVEN VERY WARM AIR UPSTREAM OVER PLAINS ATTM (60S TO AROUND 70 IN IA ATTM) AND SSW WINDS CRANKING IN THE WAKE OF WARM FRONT. CURRENT CONVECTION IS INITIATING ALONG/N OF 850MB WARM FRONT AT AND DOWNSTREAM OF THE NOSE OF LOW-LEVEL JET. NEWD MOVEMENT OF JET/WARM FRONT WILL PLACE UPPER MI IN INCREASINGLY FAVORABLE FORCING THIS MORNING. MOST UNSTABLE CAPE IN THE 925-850MB LAYER FROM ETA INCREASES TO 500-800J/KG THIS MORNING...AND BY 00Z WHEN SFC WARM FRONT SHOULD BE INTO UPPER MI...VALUES INCREASE TO 1.5-2K J/KG OVER A GOOD PART OF THE FCST AREA. 0-6KM SHEAR WELL IN EXCESS OF 40KTS AND CLOCKWISE CURVED HODOGRAPHS SUPPORT POSSIBLE SVR TSTMS. BELIEVE MAIN THREAT IS IN THE AREA S AND W OF A LINE FROM ABOUT KIWD TO KSAW/KESC. STORMS WILL POSE HAIL THREAT WITH WIND BECOMING ANOTHER CONCERN VCNTY OF WARM FRONT LATE AFTN/EVENING. WITH EXCEPTION OF WRN FCST AREA NEAR SFC LOW/FRONT...SVR THREAT SHOULD DIMINISH/END WITH PASSAGE OF WARM FRONT...AND IF THAT IS SOONER THAN EXPECTED (PER 06Z ETA WHICH ALSO INDICATES SOUNDINGS WITH EXCESSIVE NEGATIVE AREA)... MUCH OF THE LATE AFTN/EVENING WILL BE DRY OVER CNTRL/ERN FCST AREA. NEXT SHIFT WILL NEED TO LOOK AT POSSIBILITY OF TRIMMING POPS SIGNIFICANTLY CNTRL/E. AS FOR RAIN AMOUNTS...UNCERTAIN DUE TO CONVECTIVE NATURE WHICH SHOULD RESULT IN WIDELY VARYING AMOUNTS AND PROBABLY NOTHING EXCESSIVE OVER A SIGNIFICANT AREA TODAY. ETA STILL FOCUSES A HVY BAND OF PCPN TONIGHT OVER WRN UPPER MI...BUT LOOKING AT UPPER JET STRUCTURE...SEEMS THAT ITS MAIN PCPN BAND SHOULD BE A BIT FARTHER W. PLUS...WITH SYSTEM ACCELERATING INTO MORE CONFLUENT FLOW...PROBABLY UNLIKELY THAT AMOUNTS WILL GET OUT OF HAND EVEN IF ETA PCPN PLACEMENT IS ON TRACK. WILL LEAVE GOING FLOOD WATCH OVER NW IN PLACE SINCE ONGOING SNOWMELT AND POTENTIAL OF WELL OVER AN INCH OF RAIN COULD LEAD TO RIVER RISES AOA FLOOD STAGE MON PER RFC GUIDANCE. AGAIN...VERY DEPENDENT ON PCPN TOTALS WHICH ARE UNCERTAIN DUE TO CONVECTIVE NATURE. DRYING IS FAIRLY PRONOUNCED IN THE WAKE OF ACCELERATING SYSTEM MON WITH SFC HIGH ARRIVING OVER WRN UPPER MI BY 00Z TUE. WILL BUMP UP ENDING TIME OF PCPN...ENDING MOST AREAS BY EARLY AFTERNOON. QUIET COOL NIGHT ON TAP MON NIGHT WITH SFC HIGH OVER THE AREA. NEXT SYSTEM STILL ON TRACK FOR A LATE TUE NIGHT/WED ARRIVAL. GOING FCST HAS THIS COVERED...BUT WILL UP POPS A BIT GIVEN INCREASING MODEL AGREEMENT. && .MQT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH MIZ001>005-009-084 TONIGHT-MON. && ROLFSON
Hazardous weather outlook, Apr 18, 6:04 AM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 704 AM EDT SUN APR 18 2004 MIZ001>007-009>014-084-085-191200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 704 AM EDT SUN APR 18 2004 .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY PRODUCE LARGE HAIL TODAY...AND EITHER LARGE HAIL OR DAMAGING WINDS THIS EVENING. HEAVY RAIN IS POSSIBLE IN WESTERN UPPER MICHIGAN TONIGHT...WITH THE POTENTIAL FOR AN INCH TO INCH AND A HALF OF RAIN. THE RUNOFF FROM THIS RAINFALL AND THE MELTING OF LINGERING SNOW OVER HIGHER TERRAIN MAY CAUSE SOME FLOODING OF RIVERS...STREAMS...AND LOW LYING AREAS... AS WELL AS PONDING OF WATER ON ROADS. SEE THE LATEST HYDROLOGIC STATEMENTS FOR COMPLETE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME FLOODING IS POSSIBLE IN WESTERN UPPER MICHIGAN ON MONDAY...DUE TO RUNOFF FROM RAINFALL SUNDAY NIGHT AND ADDITIONAL SNOWMELT OVER THE HIGHER TERRAIN. SEE THE LATEST HYDROLOGIC STATEMENTS FOR COMPLETE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THIS EVENING. RAINFALL REPORTS WOULD BE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JKL
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 9:10 AM CDT | Severe Thunderstorm Warning | MQT | Marquette | 65 min |
| Apr 18, 9:39 AM CDT | Severe Thunderstorm Warning | MQT | Gogebic | 51 min |
| Apr 18, 11:07 AM CDT | Severe Thunderstorm Warning | MQT | Dickinson | 38 min |
| Apr 18, 11:26 AM CDT | Severe Thunderstorm Warning | MQT | Marquette | 49 min |
| Apr 18, 11:54 AM CDT | Severe Thunderstorm Warning | MQT | Alger, Delta | 51 min |
| Apr 18, 12:24 PM CDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 36 min |
| Apr 18, 6:01 PM CDT | Special Marine Warning | MQT | 74 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.